Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 43, NWS Marquette, MI

July 5, 2011Luce County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 5, 2011, 5:31 PM EDT for Luce County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2011, 5:31 PM EDT (21:31 UTC)
Expired
Jul 5, 2011, 6:30 PM EDT
In force
59 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Luce County, MI

The radar

The Marquette radar (KMQT), 157 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.5 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:26 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 5, 4:26 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
426 PM EDT TUE JUL 5 2011

.SYNOPSIS...

WATER VAPOR IMAGERY/RUC ANALYSIS AND 12Z RAOBS SHOW A MID/UPPER
LEVEL HIGH CENTERED OVER SRN CO. TO THE N...W TO WNW FLOW DOMINATES
THE NRN CONUS/SRN CANADA. MOST PROMINENT SHORTWAVE IN THE FLOW IS
OVER JAMES BAY. OTHER SUBTLE SHORTWAVES ARE NOTED UPSTREAM. AT THE
SFC...LOW PRES WAS JUST S OF JAMES BAY WITH A COLD FRONT EXTENDING
SW ACROSS LAKE SUPERIOR TO NEAR WRN UPPER MI. HIGH PRES WAS BUILDING
INTO THE DAKOTAS.
&&

.SHORT TERM /TONIGHT AND WED/...

MAIN FCST CONCERN IN THE SHORT TERM IS CONVECTION DURING THE LATE
AFTN/EVENING.

LATEST SPC MESOANALYSIS SHOWS MLCAPE OF 500 TO 1500J/KG ACROSS THE
FCST AREA WITH THE MAX TOWARD IRON RIVER. WITH COLD FRONT JUST
ENTERING WRN UPPER MI AND A SUBTLE SHORTWAVE UPSTREAM...EXPECT SCT
SHRA/TSRA TO DEVELOP OVER THE NEXT FEW HRS...MAINLY E OF L'ANSE TO
KIWD LINE. WITH DEEP LAYER SHEAR UNDER 30KT OVER THE W WHERE
INSTABILITY IS GREATEST...SVR STORMS LOOK UNLIKELY...BUT CAN'T
COMPLETELY RULE OUT A MARGINAL SVR STORM. EXPECT PCPN TO END OVER
THE SCNTRL BY MIDNIGHT. SKIES SHOULD THEN CLEAR OUT ACROSS THE
ENTIRE AREA OVERNIGHT. ONE EXCEPTION MAY BE THE NE FCST AREA. AFTN
VIS SATELLITE IMAGERY SHOWS SOME FOG OVER NE AND ERN LAKE SUPERIOR.
THERE'S NOT MUCH OUT THERE...BUT THERE'S ENOUGH TO BRING POSSIBILITY
OF LOW CLOUDS (FOG AT THE SHORE) AS WINDS VEER NW TO N OVER THE LAKE
DURING THE NIGHT.

NICE EARLY JULY DAY SHAPING UP FOR WED. MAY SEE SOME EARLY STRATUS
OVER THE ERN PART OF THE FCST AREA WITH COOL MARINE FLOW OFF THE
LAKE. OTHERWISE...EXPECT A MOSTLY SUNNY DAY. RELATIVELY DRY COLUMN
WILL ALLOW FOR DEEP MIXING...PROBABLY UPWARDS OF 800MB TO POSSIBLY
750MB. ON FCST SOUNDINGS...THIS YIELDS MAX TEMPS INTO THE LWR 80S
AWAY FROM LAKE SUPERIOR COOLING. LOWEST MAX TEMPS WILL BE ALONG THE
LAKE SUPERIOR SHORE E OF MARQUETTE WHERE THE DAY WILL START WITH A
LONG FETCH OF LIGHT WINDS ACROSS THE MORE EXPANSIVE COLD WATER OF
ERN LAKE SUPERIOR. HIGHS THERE SHOULD ONLY TOP AROUND 60/LOWER 60S.
WILL PROBABLY SEE LAKE BREEZE DEVELOP ALONG THE BAY OF GREEN BAY IN
THE AFTN...ESPECIALLY FROM KESC SOUTHWARD. DEEP MIXING SHOULD BE
ABLE TO TAP DRIER AIR ALOFT. OPTED TO RETAIN FLAVOR OF PREVIOUS FCST
WHICH SHOWED DWPTS FALLING BLO GUIDANCE IN THE INTERIOR (40S). THIS
IDEA IS SUPPORTED BY SFC OBS UPSTREAM TO THE NW OF LAKE SUPERIOR
WHERE DWPTS AT SOME LOCATIONS HAVE FALLEN TO THE LWR 40S THIS AFTN.

.LONG TERM /00Z THURSDAY THROUGH NEXT TUESDAY/...

THE PERIOD STARTS WITH AN UPPER TROUGH EXTENDING FROM NERN CANADA TO
THE SERN CONUS...PUTTING THE CWA IN NW FLOW. MODELS ARE INDICATING
THE POTENTIAL FOR AN UPPER SHORTWAVE TO MOVE DOWN THE W SIDE OF THE
TROUGH...WHICH WOULD HELP SPARK PRECIPITATION OVER MAINLY NRN
PORTIONS OF THE CWA THURSDAY AND THURSDAY NIGHT. ALSO...DAYTIME
CONVECTION MAY OCCUR INLAND...WHERE I ADDED SLIGHT CHANCE POPS.
HIGHS WILL BE NEAR 80 INLAND ON THURSDAY...WITH RH VALUES DROPPING
INTO THE 30-40 PERCENT RANGE INLAND.

FRIDAY WILL BE SIMILAR TO THURSDAY WITH THE POSSIBILITY OF AN UPPER
SHORTWAVE AND DAYTIME CONVECTION. TEMPERATURES WILL BE A LITTLE
WARMER...WITH SLIGHTLY HIGHER RELATIVE HUMIDITY.

DAYS 4-7 /SATURDAY THROUGH TUESDAY/...

HIGH PRESSURE E AND LOW PRESSURE W WILL RESULT IN STRENGTHENING WAA
AND SLY WINDS SATURDAY. CHANCE POPS LOOK ON TRACK AS MODELS INDICATE
A SHORTWAVE MOVING THROUGH IN ADDITION TO WAA AND DAYTIME
INSTABILITY. THE SHORTWAVE WILL HAVE TO PUSH THROUGH THE UPPER RIDGE
AXIS JUST W OF THE CWA...SO DID NOT INCREASE POPS MUCH BECAUSE OF
THAT AND THE NORMAL UNCERTAINTY A CONVECTIVE SCENARIO. EVEN WITH WAA
AND INCREASING 1000-500MB THICKNESS VALUES...INCREASED CLOUDS WILL
KEEP TEMPERATURES SIMILAR TO FRIDAY...WITH INLAND HIGHS IN THE LOW
TO MID 80S.

SUNDAY WILL BE A SIMILAR SETUP TO SATURDAY...WITH A CONVECTIVELY
DRIVEN SHORTWAVE POSSIBLY MOVING THROUGH AND STRENGTHENING WAA. THE
SFC TROUGH/COLD FRONT LOOKS TO MOVE TO JUST W OF THE CWA BY 00Z
MONDAY...WITH GOOD MODEL AGREEMENT ON THE FRONT EXITING EAST AROUND
12Z MONDAY. AGAIN...GIVEN UNCERTAINTY ASSOCIATED WITH THE CONVECTIVE
NATURE OF THE SHORTWAVE...GOING CHANCE POPS LOOK GOOD FOR SUNDAY.
FAIRLY STEEP MID LEVEL LAPSE RATES OF 7-8C/KM AND WARM SFC TEMPS IN
THE MID TO UPPER 80S /INLAND/ WILL LEAD TO INCREASED INSTABILITY
DURING THE DAY. THE GFS HAS 2500-3500J/KG OF SBCAPE SUNDAY EVENING
WITH 35-45KTS OF 0-6KM BULK SHEAR...WITH LITTLE CIN. THE ECMWF HAS A
STRONGER CAP...LOWER SBCAPE OF 1500-2500J/KG...AND GREATER CIN. THE
ECMWF HAS SIMILAR 0-6KM BULK SHEAR AS THE GFS. WE COULD SEE SOME
STRONGER STORMS IF EVERYTHING PLAYS OUT AS THE MODELS ARE SHOWING.

MONDAY WILL BE COOLER BEHIND THE COLD FRONT. ALSO...IT WILL BE DRIER
AS SFC HIGH PRESSURE BUILDS IN FROM THE WEST.

HIGH PRESSURE LOOKS TO STICK AROUND THROUGH TUESDAY...BUT MODELS
DISAGREE ON THE PLACEMENT AND STRENGTH OF THE HIGH. THERE IS ALSO
QUITE A BIT OF UNCERTAINTY WITH TEMPERATURES AS THE GFS HAS AN UPPER
RIDGE OVER THE CWA...WHILE THE ECMWF SHOWS AN UPPER TROUGH EXTENDING
FROM NERN CANADA. WILL KEEP THE FORECAST FOR TUESDAY DRY...WITH
SIMILAR TEMPERATURES TO MONDAY /HIGHS IN THE MID 70S TO LOW 80S
INLAND/.
&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...

COLD FRONT WILL DROP SE ACROSS UPPER MI THIS AFTN/EVENING. WITH
BETTER COMBINATION OF INSTABILITY AND FORCING S AND SE OF KCMX...
MAINTAINED PREVIOUS FCST OF NO PCPN AT KCMX. IN FACT...VFR
CONDITIONS WILL PREVAIL AT KCMX THRU THE FCST PERIOD AS DRIER AIR
SWEEPS INTO THE AREA BEHIND FRONT TONIGHT/SAT. SCT SHRA/TSRA SHOULD
DEVELOP OVER CNTRL UPPER MI THIS AFTN. WITH COVERAGE SOMEWHAT
UNCERTAIN... INCLUDED TEMPO FOR SHRA AND MVFR VIS AT KSAW DURING THE
LATE AFTN. AFTER FRONT PASSES...VFR CONDITIONS WILL PREVAIL THRU THE
END OF THE FCST PERIOD.
&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

TYPICAL SUMMER PATTERN WILL DOMINATE THE UPPER LAKES THRU THIS WEEK.
WEAK PRES GRADIENT AND MESO HIGH PRES DEVELOPMENT OVER LAKE SUPERIOR
MOST DAYS WILL RESULT IN GENERALLY LIGHT WINDS UNDER 20KT. LATE IN
THE WEEKEND...FAIRLY STRONG LOW PRES WILL TRACK ACROSS SCNTRL
CANADA. THIS WILL CAUSE AN INCREASE IN WINDS...POSSIBLY INTO THE
15-25KT RANGE.

CURRENT VIS SATELLITE IMAGERY SHOWS SOME FOG OVER PORTIONS OF NE
LAKE SUPERIOR. AS WINDS VEER NW TO N...FOG MAY EXPAND S TOWARD THE
SHORELINE E OF MARQUETTE OVERNIGHT AND EARLY WED MORNING.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SYNOPSIS...ROLFSON
SHORT TERM...ROLFSON
LONG TERM...TITUS
AVIATION...ROLFSON
MARINE...ROLFSON
Hazardous weather outlook, Jul 5, 4:12 PM EDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
412 PM EDT TUE JUL 5 2011

MIZ004>007-010>014-085-061200-
BARAGA-MARQUETTE-ALGER-LUCE-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
412 PM EDT TUE JUL 5 2011 /312 PM CDT TUE JUL 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS BEFORE MIDNIGHT OVER THE SOUTHERN
HALF OF UPPER MICHIGAN. ISOLATED STRONGER STORMS THIS AFTERNOON
COULD PRODUCE WIND GUSTS TO 50 MPH AND PENNY SIZED HAIL. HEAVY
DOWNPOURS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE ARE CHANCES FOR THUNDERSTORMS THURSDAY THROUGH SUNDAY NIGHT
OVER PORTIONS OF UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-061200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
412 PM EDT TUE JUL 5 2011 /312 PM CDT TUE JUL 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT.

THERE ARE CHANCES FOR THUNDERSTORMS SATURDAY THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-061200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
412 PM EDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS BEFORE MIDNIGHT. ISOLATED
STRONGER STORMS COULD PRODUCE WIND GUSTS OVER 35 KNOTS AND PENNY
SIZED HAIL. HEAVY DOWNPOURS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ001>003-009-084-061200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-GOGEBIC-SOUTHERN HOUGHTON-
412 PM EDT TUE JUL 5 2011 /312 PM CDT TUE JUL 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE ARE CHANCES FOR THUNDERSTORMS THURSDAY THROUGH SUNDAY NIGHT
OVER PORTIONS OF UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

TITUS

In the hours before

Special weather statement, Jul 5, 4:55 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
455 PM EDT TUE JUL 5 2011

MIZ006-007-013-014-085-052200-
ALGER-DELTA-LUCE-NORTHERN SCHOOLCRAFT-SOUTHERN SCHOOLCRAFT-
455 PM EDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ALERT FOR ALGER...DELTA...LUCE AND SCHOOLCRAFT
COUNTIES UNTIL 600 PM EDT...

AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEWBERRY TO 10 MILES
SOUTHWEST OF GERMFASK TO TRENARY...OR ALONG A LINE EXTENDING FROM
NEWBERRY TO 18 MILES NORTHEAST OF MANISTIQUE TO 20 MILES SOUTHWEST OF
MUNISING. THE INDIVIDUAL STORMS WITHIN THE SLOWLY MOVING LINE WERE
TRACKING EAST AT 20 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KC

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:03 PM EDTAreal Flood AdvisoryMQTAlger, Delta, Schoolcraft3 hr
Jul 5, 7:31 PM EDTAreal Flood AdvisoryMQTAlger, Delta, Marquette3 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.